Acute epigastric and low back pain during amiodarone infusion; is it the drug or the vehicle to blame?
Heart Lung. 2013 Oct 2;
Authors: Petrou E, Iakovou I, Boutsikou M, Girasis C, Mavrogeni S, Pavlides G
Amiodarone is a Class III antiarrhythmic agent used for cardioversion and prevention of recurrences of atrial fibrillation. However, its use is limited due to its side-effects resulting from the drug’s long-term administration. We have described acute epigastric pain following treatment with intravenous amiodarone for atrial fibrillation in a previous report. Hereby, we describe a second patient who suffered acute epigastric pain, as well as one who suffered acute low back pain. Intravenous amiodarone has been related to a series of minor and major adverse reactions, indicating other constituents of the intravenous solution as the possible cause, possibly polysorbate-80. A possible correlation between acute epigastric and low back pain after intravenous amiodarone loading is unproven; however it is of crucial importance for clinicians to be aware of this phenomenon, and especially since an acute epigastric pain is implicated in the differential diagnosis of cardiac ischemia.
PMID: 24239300 [PubMed – as supplied by publisher]